Skip to Main content Skip to Navigation
Journal articles

Singular Hamilton-Jacobi equation modeling the tail problem

Abstract : In this paper we study the long time-long range behavior of reaction diffusion equations with negative square root -type reaction terms. In particular we investigate the exponential behavior of the solutions after a standard hyperbolic scaling. This leads to a Hamilton-Jacobi variational inequality with an obstacle that depends on the solution itself and defines the open set where the limiting solution does not vanish. Counter-examples show a nontrivial lack of uniqueness for the variational inequality depending on the conditions imposed on the boundary of this open set. Both Dirichlet and state constraints boundary conditions play a role. When the competition term does not change sign, we can identify the limit, while, in general, we find lower and upper bounds for the limit. Although models of this type are rather old and extinction phenomena are as important as blow-up, our motivation comes from the so-called ''tail problem'' in population biology. One way to avoid meaningless exponential tails, is to impose extra-mortality below a given survival threshold. Our study shows that the precise form of this extra-mortality term is asymptotically irrelevant and that, in the survival zone, the population profile is impacted by the survival threshold (except in the very particular case when the competition term is non-positive).
Complete list of metadatas

Cited literature [18 references]  Display  Hide  Download

https://hal.archives-ouvertes.fr/hal-00503154
Contributor : Guy Barles <>
Submitted on : Tuesday, August 16, 2011 - 9:47:56 AM
Last modification on : Friday, March 27, 2020 - 3:49:44 AM
Document(s) archivé(s) le : Friday, November 25, 2011 - 11:10:36 AM

Files

MBPS-review-final.pdf
Files produced by the author(s)

Identifiers

  • HAL Id : hal-00503154, version 2
  • ARXIV : 1007.2802

Citation

Sepideh Mirrahimi, Guy Barles, Benoît Perthame, Panagiotis E. Souganidis. Singular Hamilton-Jacobi equation modeling the tail problem. SIAM Journal on Mathematical Analysis, Society for Industrial and Applied Mathematics, 2012, 44 (6), pp.4297-4319. ⟨hal-00503154v2⟩

Share

Metrics

Record views

678

Files downloads

473